Most patients with self-poisoning require only general care and support of the vital systems. However, for a few drugs additional therapy is required. Blood and urine samples should always be taken on admission for the determination of drug levels, as these are invaluable for the management of certain poisons and are helpful in legal problems. Drug screens of blood and urine are occasionally indicated in the seriously ill, unconscious patient in whom the cause of coma is unknown.
Routine haematological and biochemical investigations are of value, particularly in the differential diagnosis of coma.
Care of the unconscious patient
In all cases the patient should be nursed in the lateral position with the lower leg straight and the upper leg flexed; in this position the risk of aspiration is reduced. A clear passage for air should be ensured by the removal of any obstructing object, vomit or dentures, and by backward elevation of the mandible. Nursing care of the mouth and pressure areas should be instituted. Catheterization of the bladder is usually unnecessary as bladders can be emptied by gentle suprapubic pressure. Insertion of venous cannulae and intravenous fluids are usually unnecessary unless the patient has been unconscious for more than 24 hours .
If respiratory depression is minimal, oxygen (approximately 60%) should be administered via a mask. A nasopharyngeal or oropharyngeal airway should be inserted and constant monitoring with a Wright spirometer is mandatory to detect any further depression of ventilation.
Loss of the cough or gag reflex is the prime indication for intubation. The gag reflex is assessed by positioning the patients on their side and making them gag using a sucker. In most patients the reflexes are depressed sufficiently to allow intubation without the use of sedatives or relaxants. The complications of endotracheal tubes are discussed on p. 730.
If ventilation remains inadequate, intermittent positive- pressure ventilation (IPPV) should be instituted. Blood gas analysis is useful to confirm the need for IPPV. Hypoxaemia is common in the unconscious patient, particularly after the ingestion of opiates and barbiturates, and can easily go undetected without blood gas analysis.
Hypotension (blood pressure below 80 mmHg) is a common feature of drug overdose and is caused by the physiological effects listed. The classic features of shock-tachycardia and pale cold skin-may be present, but vasodilatation may also be seen, e.g. with barbiturate overdose.
In the majority of cases, hypotension is mild and elevation of the feet is the only treatment required. In patients with more severe hypotension, volume expanders such as dextran should be used. In severely hypotensive patients, the measurement of central venous pressure (CVP) is helpful. Urine output (aiming for 0.5 ml kg:” hour-I) is also an important longer-term guide to the adequacy of the circulation, as many vasodilated overdose patients are adequately perfused with a systolic blood pressure of as low as 90-100 mmHg. Some hypotensive patients may need to be catheterized in order to monitor urine output. If a patient fails to respond to the above measures, intensive therapy is required.
Arrhythmias are commonly seen with tricyclic antidepressants. All shocked patients should have ECG monitoring. Known arrhythmogenic factors such as hypoxia, acidosis and hypokalaemia should be corrected.
Defined as a rectal temperature of below 35°C, this is a common problem, especially in older patients or those poisoned with chlorpromazine or a similar neuroleptic. Hypothyroidism should always be excluded. Hypothermia is compounded by drug-induced vasodilatation and environmental exposure. The patient should be covered with a ‘space blanket’ and given intravenous and intragastric fluids at normal body temperature. Inspired gases should also be warmed to 37°C.
An expanded venous bed due to venous vasodilatation Hypovolaemia due to inadequate fluid intake in prolonged coma Institution of IPPV in an already hypovolaemic patient Myocardial depression due to the direct effect of the drug, exaggerated by hypoxia, acidosis and hypothermia.
IPPV, intermittent positive-pressure ventilation.
Rhabdomyolysis can occur from pressure necrosis in drug-induced coma or it may complicate heroin abuse without coma. The risk of renal failure from myoglobinaemia is potentiated by dehydration and acidosis.
These may occur in serious tricyclic antidepressant poisoning, and in antihistamine, anticonvulsant or phenothiazine poisoning. Diazepam 10 mg i.v. is the standard treatment for fits of any cause. The patient should also receive a loading dose of phenytoin (1 g administered intravenously over 4 hours via a central vein) and a maintenance dose of 100 mg 8-hourly if the fits are not immediately controlled. Persistent fits must be controlled rapidly, as they may otherwise result in severe hypoxia, brain damage and laryngeal trauma.
Measures to prevent stress ulceration of the stomach should be started on admission in all patients who are unconscious and require intensive care. Administration of antacid by intragastric tube is usually adequate although H2 antagonists are often used.